Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Oncologist. 2008 Nov;13(11):1201-4. doi: 10.1634/theoncologist.2008-0149. Epub 2008 Nov 6.

Do patients die from rashes from epidermal growth factor receptor inhibitors? A systematic review to help counsel patients about holding therapy.

Author information

  • 1Department of Oncology, Mayo Clinic, Rochester, Minnesota, USA. jatoi.aminah@mayo.edu

Abstract

Rash from epidermal growth factor receptor inhibitors is common and negatively impacts the quality of life of cancer patients. Published guidelines recommend holding cancer therapy if the rash is severe. Does this recommendation hinge solely on improving patients' quality of life, or does it also hinge on the prevention of a potentially fatal, cutaneous adverse event? In other words, do patients die from rashes from epidermal growth factor receptor inhibitors? To our knowledge, the latter question has never before been asked and answered in an evidence-based fashion. Therefore, we conducted a systematic review of the published, prospectively conducted clinical trial literature on epidermal growth factor receptor inhibitors. The primary aim was to determine whether rash-related death has ever been reported in such trials. Among 117 such trials, which included 8,998 cancer patients, the rate of rash development was >50%, as expected. However, there were no reported deaths from a rash. Although we cannot conclude that a rash-related death from this class of agents can never occur, this systematic review provides evidence-based guidance on how best to counsel cancer patients who develop a rash from an epidermal growth factor receptor inhibitor. It suggests that quality of life issues should remain at the forefront as cancer patients and health care providers make decisions about holding cancer therapy.

PMID:
18988655
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for HighWire
    Loading ...
    Write to the Help Desk